Home > Journals > Gazzetta Medica Italiana Archivio per le Scienze Mediche > Past Issues > Gazzetta Medica Italiana - Archivio per le Scienze Mediche 2019 January-February;178(1-2) > Gazzetta Medica Italiana - Archivio per le Scienze Mediche 2019 January-February;178(1-2):72-7

CURRENT ISSUE
 

JOURNAL TOOLS

eTOC
To subscribe PROMO
Submit an article
Recommend to your librarian
 

ARTICLE TOOLS

Publication history
Reprints
Permissions
Cite this article as

 

CASE REPORT   

Gazzetta Medica Italiana - Archivio per le Scienze Mediche 2019 January-February;178(1-2):72-7

DOI: 10.23736/S0393-3660.17.03706-8

Copyright © 2017 EDIZIONI MINERVA MEDICA

language: English

Allopurinol-induced DRESS complicated by hemophagocytic lymphohistiocytosis

Pedro S. MARQUES 1 , Sara COELHO 2, Sérgio SILVA 3, Paulo BETTENCOURT 3, 4

1 Department of Internal Medicine, Hospital S. João, Porto, Portugal; 2 Department of Oncology, Portuguese Institute of Oncology of Porto, Porto, Portugal; 3 Department of Internal Medicine, CUF Insititute, Porto, Portugal; 4 Department of Medicine, Faculty of Medicine, University of Porto, Porto, Portugal



Drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare and severe drug-induced syndrome that has been associated with several drugs, namely allopurinol. Although the prognosis of this syndrome is most often benign, early detection and withdrawal of the causative drug is essential to reduce morbidity, severe organ involvement and mortality. We report a case of a 66-year-old man diagnosed with DRESS syndrome shortly after initiating gout treatment with allopurinol who developed a fatal hemophagocytic lymphohistiocytosis due to Epstein-Barr virus reactivation. DRESS syndrome is a rare and possibly fatal condition triggered by commonly used drugs in every day practice. Awareness of this condition is fundamental for prompt diagnosis, treatment and avoidance of potentially fatal outcomes.


KEY WORDS: Drug-related side effects and adverse reactions - Drug hypersensitivity syndrome - Allopurinol - Lymphohistiocytosis, hemophagocytic

top of page